Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Birmingham, AL

May 21, 2003Autauga County, Dallas County, Lowndes County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 21, 2003, 5:47 PM CDT for Autauga County, Dallas County, Lowndes County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2003, 5:47 PM CDT (22:47 UTC)
Expired
May 21, 2003, 9:45 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 212250
FFWBHM
ALC001-047-085-220245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT WED MAY 21 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 945 PM CDT

* AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS DALLAS AND 
LOWNDES COUNTIES...MOVING SLOWLY NORTH TOWARD AUTAUGA COUNTY.  
ADDITIONAL HEAVY RAINFALL IS ALSO LIKELY IN THESE COUNTIES DURING 
THE NEXT ONE TO TWO HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3221 8730 3218 8653 3265 8642 3266 8702

$$
1 follow-up statement
000 
WGUS74 KBMX 220105
FFSBHM
ALC001-047-085-220245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT WED MAY 21 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LOWNDES...DALLAS AND
AUTAUGA COUNTIES UNTIL 945 PM CDT.

AN ESTIMATED 2 TO 2.5 INCHES OF RAIN HAVE FALLEN ACROSS THESE 
COUNTIES SINCE ABOUT 4 PM THIS AFTERNOON....WHICH HAS LIKELY CAUSED 
LOCALIZED FLASH FLOODING.  THE AREAS THAT GOT THE HEAVIEST RAINFALL 
WERE RIGHT ALONG THE ALABAMA RIVER...ON THE DALLAS AND LOWNDES 
COUNTY LINE...NORTHWARD INTO SOUTHERN AUTAUGA COUNTY.

ADDITIONAL RAINFALL OVER THE NEXT HOUR OR SO MAY AGGRAVATE ANY 
ONGOING FLOODING IN THE AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3271 8644 3200 8653 3210 8704 3264 8690

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:34 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 21, 2:34 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
234 PM CDT WED MAY 21 2003

A COMBINATION OF DEEP MOISTURE...STALLED OUT FRONTAL BOUNDARY...AND
APPROACHING SHORT WAVE TROF WILL BRING ABOUT YET ANOTHER ROUND OF
HEAVY RAINFALL ACROSS MUCH OF THE FORECAST AREA. FLASH FLOOD WATCH
HAS ALREADY BEEN ISSUED FOR CENTRAL ALABAMA...WHERE 1 TO 3 INCHES ARE
LIKELY THROUGH TONIGHT.  MODELS STILL ADVERTISING A 850MB CLOSED LOW
TO DEVELOP OVER SOUTH CENTRAL ALABAMA TONIGHT AND DRIFT SLOWLY INTO
GEORGIA BY THURSDAY AFTERNOON.  INCREASING LOW LEVEL WARM AIR
ADVECTION ON EAST SIDE OF LOW WILL LIKELY RESULT IN POCKETS OF
STRONGER CONVECTION OVER EAST ALABAMA LATER TONIGHT.

MODELS HAVE BEEN SHOWING A SLOWER MOVING SYSTEM...SO RAIN WILL LIKELY
LINGER ACROSS EAST ALABAMA THROUGH THURSDAY MORNING.  LOW LEVEL
MOISTURE PROGS INDICATING CLOUDS WILL BE HARD TO CLEAR OUT
THURSDAY...WITH A GOOD POSSIBILITY OF SOME CLOUDS HOLDING OVER EAST
ALABAMA THROUGH THURSDAY NIGHT.  A SUNNY WEEKEND IS LOOKING LESS
LIKELY WITH EACH MODEL RUN.   ALTHOUGH ALABAMA REMAINS IN A NORTHWEST
FLOW ALOFT...GFS IS TRYING TO BRING SEVERAL SHORT WAVE TROFS DOWN
BACK SIDE OF TROF.  EVEN THOUGH PCPN WITH THESE SYSTEMS SHOULD REMAIN
WEST OF AREA...CLOUDS WILL MOVE BACK OVER THE REGION THIS WEEKEND.
GFS HAS BEEN INCONSISTENT FOR FIRST OF NEXT WEEK...BUT I WILL
CONTINUE WITH CHANCE OF RAIN ON MONDAY AND RAIN FREE CONDITIONS
TUESDAY AND WEDNESDAY.

BHM  64 76 60 80/  80 30 10 0
MGM  66 78 63 84/  90 40 10 0

.BHM...FLASH FLOOD WATCH THROUGH TONIGHT FOR CENTRAL ALABAMA.

ROSE/58
Hazardous weather outlook, May 21, 1:40 PM CDT, 4 hours 7 minutes before
ALZ011>015-017>050-212045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT WED MAY 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A SLOW MOVING FRONTAL SYSTEM WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT.  ALTHOUGH CONDITIONS ARE NOT
FAVORABLE FOR SEVERE THUNDERSTORMS...THERE WILL BE A THREAT OF
LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING.  A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR MUCH OF CENTRAL
ALABAMA.  ROUGHLY FROM HAMILTON TO CENTRE...AND SOUTH
FROM LIVINGSTON...TO HAYNEVILLE...TO PRATTVILLE...AND EAST TO
LAFAYETTE.
RIVER FLOODING ALSO CONTINUES ACROSS THE AREA.  SEE SPECIFIC FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING
ACROSS EASTERN PORTIONS OF THE FORECAST AREA.  RAINFALL SHOULD
BE ENDING FROM WEST TO EAST THROUGH THE DAY THURSDAY.

ADDITIONAL RAINFALL THAT WILL FALL ON WEDNESDAY IS LIKELY TO
AGGRAVATE RIVERS ACROSS THE AREA.  ANY CURRENT FLOODING MAY BE
PROLONGED...AND ADDITIONAL FLOODING IS POSSIBLE INTO THE WEEKEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY.
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED
TONIGHT...DUE TO POTENTIAL FLOODING CONCERNS.

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.